HLA-associated antiepileptic drug-induced cutaneous adverse reactions

Research output: Contribution to journalReview ArticleResearchpeer-review

Abstract

Adverse drug reactions (ADRs) are a common cause of hospital admissions (up to 19%), with the majority of cases due to off-target predictable drug effects (type A reactions). However, idiosyncratic drug-induced immune activated (type B) reactions contribute to a range of hypersensitivity reactions, with T-cell-mediated type IV hypersensitivity reactions mainly manifesting as cutaneous ADRs (cADRs). Aromatic antiepileptic drugs (AEDs), used in the treatment of epilepsy as well as bipolar disorder or neuropathic pain, have been implicated as culprit drugs in a spectrum of pathologies ranging from mild maculopapular exanthema (MPE) to severe and life-threatening conditions including drug reaction with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). These AED-induced cADRs are unpredictable based on pharmacological and clinical factors alone, thereby prompting investigations into genomic contributors mediating risk of pathology. The most strongly associated risk genes identified are from the human leukocyte antigen (HLA) class I alleles, which play a critical role in adaptive immunity by flagging either infected or aberrant cells for recognition by surveying T-cells. In the setting of drug hypersensitivity, the immunogenicity of HLA molecules and their peptide cargo can be modulated by interactions with small drug molecules that drive inappropriate T-cell responses. This review discusses the current understanding of HLA class I molecules in modifying risk of AED-induced cADRs.

Original languageEnglish
Pages (from-to)417-435
Number of pages19
JournalHLA
Volume93
Issue number6
DOIs
Publication statusPublished - Jun 2019

Keywords

  • adverse drug reaction
  • carbamazepine
  • genomics
  • human leukocyte antigen
  • lamotrigine
  • oxcarbazepine
  • phenytoin
  • transcriptomics

Cite this

@article{f6ea1bb84cff4c23ac21c27af8890dcb,
title = "HLA-associated antiepileptic drug-induced cutaneous adverse reactions",
abstract = "Adverse drug reactions (ADRs) are a common cause of hospital admissions (up to 19{\%}), with the majority of cases due to off-target predictable drug effects (type A reactions). However, idiosyncratic drug-induced immune activated (type B) reactions contribute to a range of hypersensitivity reactions, with T-cell-mediated type IV hypersensitivity reactions mainly manifesting as cutaneous ADRs (cADRs). Aromatic antiepileptic drugs (AEDs), used in the treatment of epilepsy as well as bipolar disorder or neuropathic pain, have been implicated as culprit drugs in a spectrum of pathologies ranging from mild maculopapular exanthema (MPE) to severe and life-threatening conditions including drug reaction with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). These AED-induced cADRs are unpredictable based on pharmacological and clinical factors alone, thereby prompting investigations into genomic contributors mediating risk of pathology. The most strongly associated risk genes identified are from the human leukocyte antigen (HLA) class I alleles, which play a critical role in adaptive immunity by flagging either infected or aberrant cells for recognition by surveying T-cells. In the setting of drug hypersensitivity, the immunogenicity of HLA molecules and their peptide cargo can be modulated by interactions with small drug molecules that drive inappropriate T-cell responses. This review discusses the current understanding of HLA class I molecules in modifying risk of AED-induced cADRs.",
keywords = "adverse drug reaction, carbamazepine, genomics, human leukocyte antigen, lamotrigine, oxcarbazepine, phenytoin, transcriptomics",
author = "Mullan, {Kerry A.} and Alison Anderson and Illing, {Patricia T.} and Patrick Kwan and Purcell, {Anthony W.} and Mifsud, {Nicole A.}",
year = "2019",
month = "6",
doi = "10.1111/tan.13530",
language = "English",
volume = "93",
pages = "417--435",
journal = "HLA News",
issn = "1448-0840",
number = "6",

}

HLA-associated antiepileptic drug-induced cutaneous adverse reactions. / Mullan, Kerry A.; Anderson, Alison; Illing, Patricia T.; Kwan, Patrick; Purcell, Anthony W.; Mifsud, Nicole A.

In: HLA, Vol. 93, No. 6, 06.2019, p. 417-435.

Research output: Contribution to journalReview ArticleResearchpeer-review

TY - JOUR

T1 - HLA-associated antiepileptic drug-induced cutaneous adverse reactions

AU - Mullan, Kerry A.

AU - Anderson, Alison

AU - Illing, Patricia T.

AU - Kwan, Patrick

AU - Purcell, Anthony W.

AU - Mifsud, Nicole A.

PY - 2019/6

Y1 - 2019/6

N2 - Adverse drug reactions (ADRs) are a common cause of hospital admissions (up to 19%), with the majority of cases due to off-target predictable drug effects (type A reactions). However, idiosyncratic drug-induced immune activated (type B) reactions contribute to a range of hypersensitivity reactions, with T-cell-mediated type IV hypersensitivity reactions mainly manifesting as cutaneous ADRs (cADRs). Aromatic antiepileptic drugs (AEDs), used in the treatment of epilepsy as well as bipolar disorder or neuropathic pain, have been implicated as culprit drugs in a spectrum of pathologies ranging from mild maculopapular exanthema (MPE) to severe and life-threatening conditions including drug reaction with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). These AED-induced cADRs are unpredictable based on pharmacological and clinical factors alone, thereby prompting investigations into genomic contributors mediating risk of pathology. The most strongly associated risk genes identified are from the human leukocyte antigen (HLA) class I alleles, which play a critical role in adaptive immunity by flagging either infected or aberrant cells for recognition by surveying T-cells. In the setting of drug hypersensitivity, the immunogenicity of HLA molecules and their peptide cargo can be modulated by interactions with small drug molecules that drive inappropriate T-cell responses. This review discusses the current understanding of HLA class I molecules in modifying risk of AED-induced cADRs.

AB - Adverse drug reactions (ADRs) are a common cause of hospital admissions (up to 19%), with the majority of cases due to off-target predictable drug effects (type A reactions). However, idiosyncratic drug-induced immune activated (type B) reactions contribute to a range of hypersensitivity reactions, with T-cell-mediated type IV hypersensitivity reactions mainly manifesting as cutaneous ADRs (cADRs). Aromatic antiepileptic drugs (AEDs), used in the treatment of epilepsy as well as bipolar disorder or neuropathic pain, have been implicated as culprit drugs in a spectrum of pathologies ranging from mild maculopapular exanthema (MPE) to severe and life-threatening conditions including drug reaction with eosinophilia and systemic symptoms (DRESS), Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). These AED-induced cADRs are unpredictable based on pharmacological and clinical factors alone, thereby prompting investigations into genomic contributors mediating risk of pathology. The most strongly associated risk genes identified are from the human leukocyte antigen (HLA) class I alleles, which play a critical role in adaptive immunity by flagging either infected or aberrant cells for recognition by surveying T-cells. In the setting of drug hypersensitivity, the immunogenicity of HLA molecules and their peptide cargo can be modulated by interactions with small drug molecules that drive inappropriate T-cell responses. This review discusses the current understanding of HLA class I molecules in modifying risk of AED-induced cADRs.

KW - adverse drug reaction

KW - carbamazepine

KW - genomics

KW - human leukocyte antigen

KW - lamotrigine

KW - oxcarbazepine

KW - phenytoin

KW - transcriptomics

UR - http://www.scopus.com/inward/record.url?scp=85064035723&partnerID=8YFLogxK

U2 - 10.1111/tan.13530

DO - 10.1111/tan.13530

M3 - Review Article

VL - 93

SP - 417

EP - 435

JO - HLA News

JF - HLA News

SN - 1448-0840

IS - 6

ER -